Noncardiogenic pulmonary edema: An unusual and serious complication of anticancer therapy
AuthorBriassoulis, E. Ch
Google Scholar check
MetadataShow full item record
Noncardiogenic pulmonary edema (NCPE) is a rare and less well-recognizable pulmonotoxic syndrome of anticancer therapy than pneumonitis/fibrosis. NCPE is a clinical syndrome characterized by simultaneous presence of severe hypoxemia, bilateral alveolar infiltrates on chest radiograph, and no evidence of left atrial hypertension/congestive heart failure. The diagnosis of drug-related NCPE relies upon documented exclusion of any infectious, metabolic, or cancer-related causes. The time proximity to therapy with drugs that are known to precipitate NCPE, any preceding episodes of flu-like symptoms during previous chemotherapy courses and possible response to corticosteroids may further support such a diagnosis. Cancer therapeutic agents clearly associated with NCPE are cytarabine, gemcitabine, and interleukin-2, as well as all-trans retinoic acid in acute promyelocytic leukemia patients, while a few other compounds have rarely or occasionally been implicated. The pathophysiology of lung injury in drug-induced NCPE remains unclear. There are indications suggesting that both a direct cytotoxic insult to the lung epithelial cells and induction of a cytokine-triggered inflammatory response may be involved in its pathogenesis. By distinction to drug-induced pulmonary pneumonitis that may lead to permanent pulmonary fibrosis, NCPE if not fatal, can be reversed upon prompt recognition, following immediate discontinuation of the offensive drug and start of intensive supportive treatment and intravenous corticosteroids.